Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 46, NWS Binghamton, NY

August 19, 2001Schuyler County, Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 19, 2001, 3:45 PM EDT for Schuyler County, Steuben County, New York. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 19, 2001, 3:45 PM EDT (19:45 UTC)
Expired
Aug 19, 2001, 4:45 PM EDT
In force
60 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Schuyler County, NY, Steuben County, NY

The radar

The Binghamton radar (KBGM), 92 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 3:50 PM EDTThunderstorm Wind 50 EThurston, NYEmergency management reported trees blown down by thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2001-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2001-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WUUS51 KBGM 191945
SVRBGM
NYC097-101-192045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT SUN AUG 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEUBEN COUNTY IN CENTRAL NEW YORK.
  SCHUYLER COUNTY IN CENTRAL NEW YORK.

* UNTIL 445 PM EDT.

* AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...NEAR CAMPBELL...OR ABOUT OVER CAMPBELL...
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEADS CREEK AND SONORA AROUND 355 PM EDT.
  MONTEREY AND BRADFORD AROUND 400 PM EDT.
  BEAVER DAMS AROUND 405 PM EDT.
  TOWNSEND AND WESTON AROUND 410 PM EDT.
  ALTAY AND WEDGEWOOD AROUND 415 PM EDT.
  READING CENTER AND WATKINS GLEN AROUND 420 PM EDT.
  BURDETT AROUND 425 PM EDT.
  LOGAN AND BENNETTSBURG AROUND 430 PM EDT.

THIS IS A DANGEROUS STORM WITH LARGE HAIL AND DAMAGING WINDS. STAY 
INDOORS AWAY FROM WINDOWS.

LAT...LON 4223 7744 4210 7726 4237 7672 4254 7687
          4247 7689 4246 7702

$$

SPORER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:10 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 19, 2:10 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
210 PM EDT SUN AUG 19 2001

UPR TROF AND ASSCD SFC LOW/CDFNT WILL MAKE SLOW PROGRESS EWD OVER
THE NXT 48 HRS RESULTING IN UNSETTLED CONDITIONS. CONVECTION IS
BEGINNING TO INCREASE IN INTENSITY AND AREAL CVRG AHEAD OF THE FNT
OVER SW NY AND WRN PA. THIS ACTIVITY WILL CONTINUE TO SPREAD NEWD
INTO WRN ZONES SO WILL GO WITH CAT POPS THERE. FURTHER TO THE EAST
WILL CONTINUE WITH LIKELY POPS. AM HESITANT TO TIME ANYTHING BUT
BEST CHCS SHUD BE BEFORE MIDNIGHT MOST AREAS. THINK SVR POTNL IS
LIMITED BUT WILL CONTINUE TO MONITOR WRN ZONES WHERE MAYBE WE COULD
SEE ISOLD SVR.

UPR LOW DRIFTS TO A PSN OVER LOWER ONTARIO TMRW AS THE CDFNT MOVS
INTO ERN ZONES. DRY SLOT MOVS INTO THE RGN EARLY IN THE DAY BUT
SLIDES EWD. BEST CHC FOR SHRA/TSRA APPEARS TO BE OVER NRN ZONES
CLOSER TO THE UPR TROF. WILL FCST LIKELY POPS THERE WITH DECREASING
CHC POPS AS YOU HEAD INTO NE PA. WILL CONTINUE WITH CHC POPS INTO
TUES AS WRAP-ARND MSTR SLOWLY PULLS THRU THE RGN.

.BGM...NONE.

BRADY

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.